Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 166, NWS Columbia, SC

July 21, 2016Fairfield County, Kershaw County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2016, 3:40 PM EDT for Fairfield County, Kershaw County, Richland County, South Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2016, 3:40 PM EDT (19:40 UTC)
Expired
Jul 21, 2016, 4:06 PM EDT
In force
26 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Fairfield County, SC, Kershaw County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 44 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:51 PM EDTTSTM WND DMG5 Ne Ridgeway, SCTREE DOWN AT OLD 21 & FLINT HILL RD. 5 HOMES LOST POWER. TIME ESTIMATED. REPORTED BY COUNTY DISPATCH AND ELECTRIC COOP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1413 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

344 
WUUS52 KCAE 211940
SVRCAE
SCC039-055-079-212030-
/O.NEW.KCAE.SV.W.0166.160721T1940Z-160721T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
340 PM EDT THU JUL 21 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTH CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHEASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 430 PM EDT

* AT 340 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
  WINNSBORO...MOVING SOUTHEAST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WINNSBORO...BLYTHEWOOD...RIDGEWAY AND WINNSBORO MILLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3438 8109 3447 8090 3432 8074 3419 8083
      3417 8097
TIME...MOT...LOC 1940Z 332DEG 6KT 3436 8094 

HAIL...0.88IN
WIND...60MPH
 
$$

LCV
1 follow-up statement
731 
WWUS52 KCAE 212006
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
406 PM EDT THU JUL 21 2016

SCC039-055-079-212016-
/O.CAN.KCAE.SV.W.0166.000000T0000Z-160721T2030Z/
KERSHAW SC-RICHLAND SC-FAIRFIELD SC-
406 PM EDT THU JUL 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KERSHAW...NORTH
CENTRAL RICHLAND AND SOUTHEASTERN FAIRFIELD COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3438 8109 3447 8090 3432 8074 3419 8083
      3417 8097
TIME...MOT...LOC 2004Z 332DEG 6KT 3432 8092 

$$
AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:14 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 21, 2:14 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
214 PM EDT THU JUL 21 2016

.SYNOPSIS...
High pressure will be in control of the region through the
weekend with another weak frontal boundary returning to the area
early next week. With temperatures rising through the weekend
chances of mainly afternoon and evening showers and thunderstorms
will continue each day.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak frontal boundary across the region has slid slightly
northward with showers and thunderstorms once again developing.
Expect coverage to increase from the central Midlands through the
CSRA over the next couple of hours with the main concerns being
damaging winds gusts and localized flooding. WV imagery shows
drier air from the central Midlands northward which could allow
some drier air to mix in with the strong thunderstorms and produce
damaging wind gusts. Also a threat is localized flooding as pwat
values are between 1.75 and 2 inches. Current estimated rain rates
from the CAE WSR-88D are between 2 and 3 inches per hour. With
rains from the past couple of days the potential for localized
flooding is increasing. Instability remains moderate and with
expected outflows from thunderstorms expect activity to linger
into this evening...especially across the CSRA as the weak
surface boundary and drier air aloft move southward. Overnight
convective debris cloudiness will remain across the area for some
time...which will limit fog development. Overnight lows will be in
the lower to middle 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The forecast area will fall under some drier air on Friday with
northerly 500mb flow between the trough axis off the coast and upper
ridge to the west over the central plains states.  Forecast
precipitable water values are well below normal around 1.3-1.4
inches and this combined with no upper disturbances and generally
weak instability should limit the convective activity.  Will keep a
slight chance for convection in the CSRA closer to the better
moisture but not expecting much convection in our area. Temperatures
will warm into the mid to upper 90s with overnight lows in the 70s.

On Saturday, deeper moisture may return to the forecast area as the
upper ridge builds with precipitable water values increasing back to
near normal values around 1.7-1.8 inches.  A surface trough also
expected to develop and provide a possible focus for convection if
it can get going despite rising upper heights associated with the
eastward building upper ridge.  Temperatures will continue to rise
with highs on saturday expected to approach or reach triple digits
and heat indices also pushing over 100 degrees.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The upper ridge axis will persist across the Tennessee Valley into
the Carolinas on Sunday with temperatures remaining hot in the upper
90s and low 100s with heat indices nearing advisory criteria.
Isolated diurnal convection possible with moderate instability on
Sunday although subsidence from the upper ridge may limit convection.

The upper ridge axis will weaken and begin to retrograde westward
back over the central plains as an upper trough moves across the
Great Lakes region into New England early next week.  A surface
front will also approach the region stalling out north of the
forecast area Mon/Tue and then will push a bit further south
possibly into our northern counties by mid week Wed/Thu before
becoming diffuse.

The forecast area will remain in the warm sector during this period
with above normal atmospheric content as precipitable water values
are forecast to be close to 2 inches and even higher closer to the
frontal boundary which should support diurnal convection.  Tuesday
appears to be the day with the highest chances for convection with
some shortwave energy and the frontal boundary near the area with
the northern Midlands most favored.

Temperatures through the period will remain above normal throughout
with the warmest days occurring Sun/Mon.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
VFR conditions through the TAF period...tempo mvfr in
thunderstorms this afternoon and evening.

Thunderstorms have begun developing around the TAF sites with
current activity closest to CAE/CUB. Expect activity at all the
taf sites through early this evening...have included a tempo group
for impacts at the terminals through 22z. Main treat from
thunderstorms will be damaging winds gusts...however very heavy
rainfall rates of 2 to 3 inches per hour are occurring with some
cells. Convection will diminish with sunset with fog potential
currently lower due to convective debris cloudiness expected to
linger into the early morning hours.

EXTENDED AVIATION OUTLOOK...Low confidence in restrictions
in afternoon and evening convection each day. Low potential for
early morning fog/stratus each morning...mainly at AGS/OGB.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 21, 4:37 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
437 AM EDT THU JUL 21 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
437 AM EDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 21, 10:08 AM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1008 AM EDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND DMG     10 E MCCORMICK          33.94N 82.13W
07/20/2016                   MCCORMICK          SC   DEPT OF HIGHWAYS

            REPORTED SEVERAL TREES AND LIMBS DOWN ON
            UPPER MILL ROAD NEAR HWY. 67. .

&&

LCV
Local storm report, Jul 21, 10:10 AM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1010 AM EDT THU JUL 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND DMG     8 NE PLUM BRANCH        33.91N 82.15W
07/20/2016                   EDGEFIELD          SC   UTILITY COMPANY

            REPORTED APPROXIMATELY 100 OUTAGES DUE TO
            TREES AND LIMBS DOWN ON POWER LINES IN THE
            AREA OF GILCHRIST ROAD...GASTON ROAD AND
            MOLEAN LANE.

&&

LCV
Special weather statement, Jul 21, 1:09 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
109 PM EDT THU JUL 21 2016

SCZ028-031-036>038-211800-
CLARENDON-RICHLAND-CALHOUN-SUMTER-ORANGEBURG-
109 PM EDT THU JUL 21 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGEBURG...
SOUTHEASTERN CALHOUN...SOUTHEASTERN RICHLAND...WEST CENTRAL CLARENDON
AND SOUTHWESTERN SUMTER COUNTIES...

AT 108 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTH OF
ELLOREE... OR 18 MILES NORTHEAST OF BROOKDALE...MOVING SOUTHEAST AT
5 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUMMERTON...PINEWOOD AND CAMERON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR LAKE MARION...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3375 8075 3384 8050 3363 8030 3350 8070
TIME...MOT...LOC 1708Z 336DEG 6KT 3369 8058

LCV
Special weather statement, Jul 21, 2:02 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
202 PM EDT THU JUL 21 2016

SCZ022-027-028-031-211900-
LEXINGTON-RICHLAND-SUMTER-KERSHAW-
202 PM EDT THU JUL 21 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KERSHAW...CENTRAL
RICHLAND...NORTHEASTERN LEXINGTON AND NORTHWESTERN SUMTER COUNTIES...

AT 202 PM EDT...A STRONG THUNDERSTORM WAS OVER DENTSVILLE...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...WEST COLUMBIA...CAYCE...FOREST ACRES...DENTSVILLE...
WOODFIELDS...ST. ANDREWS...ARCADIA LAKES...FIVE POINTS...WOODFIELD...
FORT JACKSON AND BLYTHEWOOD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3409 8112 3421 8103 3423 8087 3407 8059
      3391 8101
TIME...MOT...LOC 1802Z 333DEG 11KT 3410 8096

LCV
Special weather statement, Jul 21, 2:17 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT THU JUL 21 2016

GAZ040-063-064-SCZ018-211900-
MCDUFFIE-LINCOLN-COLUMBIA-MCCORMICK-
217 PM EDT THU JUL 21 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MCDUFFIE...NORTHWESTERN
COLUMBIA...LINCOLN AND CENTRAL MCCORMICK COUNTIES...

AT 216 PM EDT...A STRONG THUNDERSTORM WAS OVER LINCOLNTON...OR 18
MILES EAST OF WASHINGTON...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCCORMICK...LINCOLNTON...BOBBY BROWN STATE PARK...
LAKE STROM THURMOND...PARKSVILLE...PLUM BRANCH...
WILLINGTON AND MOUNT CARMEL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR LAKE THURMOND...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3386 8257 3387 8258 3387 8259 3397 8258
      3396 8256 3398 8258 3400 8258 3402 8242
      3379 8218 3361 8245 3368 8251 3383 8260
TIME...MOT...LOC 1816Z 314DEG 22KT 3382 8244

LCV
Special weather statement, Jul 21, 3:35 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
335 PM EDT THU JUL 21 2016

SCZ021-022-028-029-031-212030-
LEE-RICHLAND-FAIRFIELD-SUMTER-KERSHAW-
335 PM EDT THU JUL 21 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KERSHAW...
NORTHEASTERN RICHLAND...SOUTHEASTERN FAIRFIELD...WEST CENTRAL LEE AND
NORTHWESTERN SUMTER COUNTIES...

AT 333 PM EDT...STRONG THUNDERSTORMS WERE LOCATED FROM EASTERN
FAIRFIELD COUNTY SOUTHEAST ACROSS EASTERN RICHLAND COUNTY. THIS
CLUSTER OF STORMS MAY MOVE SLOWLY SOUTHEAST. STRONG GUSTY WINDS AND
SMALL HAIL ARE EXPECTED.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...CAMDEN...WINNSBORO...LUGOFF...BLYTHEWOOD...RIDGEWAY...
WINNSBORO MILLS AND REMBERT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3391 8080 3439 8111 3446 8084 3406 8040
TIME...MOT...LOC 1933Z 240DEG 9KT 3411 8071

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:54 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick33 min
Jul 21, 1:34 AM EDTSpecial Weather StatementCAENewberry56 min
Jul 21, 6:36 AM EDTSpecial Weather StatementCAESaluda54 min
Jul 21, 7:43 AM EDTSpecial Weather StatementCAEAiken62 min
Jul 21, 1:09 PM EDTSpecial Weather StatementCAECalhoun51 min
Jul 21, 1:26 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Richland, Sumter64 min
Jul 21, 1:52 PM EDTAreal Flood AdvisoryCAESumter113 min
Jul 21, 2:02 PM EDTSpecial Weather StatementCAERichland58 min
Jul 21, 2:17 PM EDTSpecial Weather StatementCAEMcCormick43 min
Jul 21, 3:35 PM EDTSpecial Weather StatementCAERichland55 min
Jul 21, 4:35 PM EDTSpecial Weather StatementCAEClarendon55 min
Jul 21, 4:43 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg20 min
Jul 21, 4:54 PM EDTSevere Thunderstorm WarningCAEOrangeburg35 min
Jul 21, 5:39 PM EDTSpecial Weather StatementCAEEdgefield66 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.